Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Prehomogeneous vector spaces and varieties

Author: Frank J. Servedio
Journal: Trans. Amer. Math. Soc. 176 (1973), 421-444
MSC: Primary 20G05
MathSciNet review: 0320173
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An affine algebraic group G over an algebraically closed field k of characteristic 0 is said to act prehomogeneously on an affine variety W over k if G has a (unique) open orbit $ o(G)$ in W. When W is the variety of points of a vector space V, $ G \subseteq GL(V)$ and G acts prehomogeneously and irreducibly on V (We say an irreducibly prehomogeneous pair (G, V).), the following conditions are shown to be equivalent: 1. the existence of a nonconstant semi-invariant P in $ k[V] \cong S({V^\ast})$, 2. $ (G',V)$ is not a prehomogeneous pair ($ G'$ is the commutator subgroup of G, a semisimple closed subgroup of G.), 3. if $ X \in o(G)$, then $ G_X^0 \subseteq G'$. ($ G_X^0$ is the connected identity component of $ {G_X}$, the stabilizer of X in G.) Further, if such a P exists, the criterion, due to Mikio Sato, ``$ o(G)$ is the principal open affine $ {U_P}$ if and only if $ G_X^0$ is reductive'' is stated.

Under the hypothesis G reductive, the condition ``there exists a Borel subgroup $ B \subseteq G$ acting prehomogeneously on W'' is shown to be sufficient for $ G\backslash W$, the set of G-orbits in the affine variety W to be finite.

These criteria are then applied to a class of irreducible prehomogeneous pairs (G, V) for which $ G'$ is simple and three further conjectures, one due to Mikio Sato, are stated.

References [Enhancements On Off] (What's this?)

  • [1] Séminaire H. Cartan et C. Chevalley, 8e année: 1955/56. Géometrie algébrique, Secrétariat mathématique, Paris, 1956; P. Cartier, Exposé 13, Prop. 1, pp. 13-30. MR 20 #3871.
  • [2] Hermann Weyl, The classical groups, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1997. Their invariants and representations; Fifteenth printing; Princeton Paperbacks. MR 1488158
  • [3] Armand Borel, Linear algebraic groups, Algebraic Groups and Discontinuous Subgroups (Proc. Sympos. Pure Math., Boulder, Colo., 1965) Amer. Math. Soc., Providence, R.I., 1966, pp. 3–19. MR 0204532
  • [4] David Mumford, Introduction to algebraic geometry, Preliminary version of first three chapters; Department of Mathematics, Harvard University, Cambridge, Mass.
  • [5] Oscar Zariski and Pierre Samuel, Commutative algebra, Volume I, The University Series in Higher Mathematics, D. Van Nostrand Company, Inc., Princeton, New Jersey, 1958. With the cooperation of I. S. Cohen. MR 0090581
  • [6] Jacob Eli Goodman, Thesis, Columbia University, New York, 1967.
  • [7] Armand Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485–535. MR 0147566,
  • [8] Charles W. Curtis and Irving Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, Vol. XI, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1962. MR 0144979
  • [9] SigurÄ‘ur Helgason, Differential geometry and symmetric spaces, Pure and Applied Mathematics, Vol. XII, Academic Press, New York-London, 1962. MR 0145455
  • [10] Nathan Jacobson, Lie algebras, Interscience Tracts in Pure and Applied Mathematics, No. 10, Interscience Publishers (a division of John Wiley & Sons), New York-London, 1962. MR 0143793
  • [11] E. M. Andreev, È. B. Vinberg, and A. G. Èlašvili, Orbits of highest dimension of semisimple linear Lie groups, Funkcional. Anal. i Priložen. 1 (1967), no. 4, 3–7 (Russian). MR 0267040
  • [12] Jun-ichi Igusa, A classification of spinors up to dimension twelve, Amer. J. Math. 92 (1970), 997–1028. MR 0277558,
  • [13] Claude Chevalley and R. D. Schafer, The exceptional simple Lie algebras 𝐹₄ and 𝐸₆, Proc. Nat. Acad. Sci. U. S. A. 36 (1950), 137–141. MR 0034378
  • [14] Hans Freudenthal, Beziehungen der 𝐸₇ und 𝐸₈ zur Oktavenebene. I, Nederl. Akad. Wetensch. Proc. Ser. A. 57 = Indagationes Math. 16 (1954), 218–230 (German). MR 0063358
  • [15] Stephen J. Haris, Some irreducible representations of exceptional algebraic groups, Amer. J. Math. 93 (1971), 75–106. MR 0279103,
  • [16] Mikio Sato, The theory of pre-homogeneous vector spaces, Sûgaku 15-1 (1970), 85-157; notes by T. Aratami, published by Association for Sûgaku no Ayumi, c/o S.S.S., Dr. Y. Morita, Department of Mathematics, Faculty of Science, Univ. of Tokyo, Tokyo, Japan

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20G05

Retrieve articles in all journals with MSC: 20G05

Additional Information

Keywords: Linear algebraic group, affine variety, Zariski open orbit, semi-invariant form, reductive linear algebraic group, Borel subgroup, simple algebraic group, irreducible representation
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society